Baclofen has become increasingly popular in the treatment of spasticity disorders. Its availability for misuse has also increased. We report a case of baclofen overdose in a 20-year-old man, who manifested atypical symptoms of baclofen overdose—that is, delirium and rhabdomyolysis. He was treated successfully with full supportive management, and was discharged from the hospital on the 12th day following admission. If a past medication history is not immediately available, baclofen overdose should be included in the differential diagnosis of an acutely confused patient complicated with rhabdomyolysis, as routine toxicology screening does not include baclofen.
- CPK, creatinine phosphokinase
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Baclofen is commonly used to treat spasticity. Reported adverse effects of its overdose include somnolence, coma, seizures, respiratory depression, and cardiac conduction abnormalities. We describe a patient with baclofen overdose presenting to the emergency department (ED) with atypical symptoms of acute delirium and rhabdomyolysis.
A 20-year-old man was found lying unconscious on the floor in his apartment and was brought to the emergency department by ambulance. Initially, no past medical history could be obtained. Physical examination at admission showed a young man with obvious disorientation (Glasgow coma scale score 13). Vital signs were: temperature 37.4°C, blood pressure 120/70 mmHg, pulse 92 beats/min, and respiratory rate 24 breaths/min. Pupils were 2.5 mm diameter bilaterally, with prompt reaction to light. External ocular movements were full and free. Nuchal rigidity or carotid bruits were not detected. Findings on examination of the heart, lungs, vascular system, and abdomen were unremarkable. Neurological examination revealed full strength of both upper and lower limbs equally. Knee jerks were normal, but ankle jerks were decreased bilaterally. Plantar responses were bilaterally downward (Babinkski’s sign). Light touch and pinprick sensation, cranial nerve examination, and cerebellar examination could not be performed because of the patient’s restlessness. Laboratory tests revealed normal haemoglobin and platelet counts but the white blood cell count was elevated at 15.6×103 cells/mm3. Glucose, blood urea nitrogen, creatinine, sodium, potassium, and ionised calcium were within normal limits. Initial creatinine phosphokinase (CPK) level was greater than 10×103 IU/L (normal range 24–204), and test for urine myoglobin was positive. Urine drug screen was negative for narcotics, cocaine, and amphetamines. ECG showed sinus tachycardia. Computed tomography of the head and cerebrospinal fluid studies were negative.
The patient was admitted to the intensive care unit with an initial diagnosis of meningoencephalitis and rhabdomyolysis. In addition to supportive management, he also received vigorous hydration, alkaline diuresis, and empirical antibiotics for coverage of probable meningitis. Renal function remained normal and CPK rapidly fell to within normal limits 2 days after admission. He was transferred to the medical ward on day 3 and was able to recall that he had ingested 30 pills of baclofen (Befon; 5 mg/tablet) in a suicide attempt about 36 hours before his arrival to the ED. He admitted that he irregularly took baclofen (5–10 mg a day) for treatment of spasticities due to amyotrophic lateral sclerosis. Co-ingestion of other drugs or alcohol was denied. The patient also had pains, swelling, and some pressure sores in his left buttock and thigh. An electroencephalogram performed 7 days after admission revealed diffuse cortical dysfunction compatible with encephalopathy. Other studies performed included somatosensory evoked potentials and magnetic resonance imaging of the brain, which were normal. He was discharged in excellent neurological function on day 12.
Baclofen, a lipophilic analogue of the naturally occurring neurotransmitter gamma-aminobutyric acid (GABA), is the drug of choice for treatment of spasticity from spinal cord lesions and multiple sclerosis. It appears to act as an agonist at bicuculline insensitive GABA receptors in the spinal cord to decrease neurotransmitter release from presynaptic terminals.1
After a single therapeutic dose, baclofen is rapidly absorbed from the gastrointestinal tract. Blood levels peak within 2 hours. The serum half-life is 2–6 hours, which can be significantly prolonged after an overdose. The majority of this drug is excreted unchanged in the urine.2 Signs of toxicity have been reported after ingestion of as little as 100 mg of baclofen.3 Adverse effects of baclofen overdose are well defined in the literature, and include somnolence, coma, seizures, encephalopathy, respiratory depression, flaccidity, hyporeflexia, and cardiac conduction abnormalities.4 None of the patients described previously in the literature presented with rhabdomyolysis and acute delirium as in our case. Although uncommon, agitated confusion can be a pattern of baclofen encephalopathy. The mechanism for rhabdomyolysis in this case is uncertain. Drugs impairing the central nervous system, including baclofen, can cause rhabdomyolysis by pressure induced ischaemia due to prolonged immobilisation and muscle compression. This is supported in our case by the presence of pressure sores on the patient’s left gluteus and thigh. Unwitnessed seizures may also have contributed to muscle breakdown in this case.
In conclusion, in the absence of detailed past medication history, an acutely confused patient complicated with rhabdomyolysis should have baclofen overdose included in the differential diagnosis, as routine toxicology screening does not include baclofen. Such atypical signs should be recognised early, as drug discontinuation and full supportive treatment result in good outcome, provided no hypoxic or ischaemic insult has occurred before medical attention.
Competing interests: none declared